×

On a partial differential equation involving the Jacobian determinant. (English) Zbl 0707.35041

Let \(\Omega \subset {\mathbb{R}}^ n\) be a smoothly bounded domain \((\partial \Omega \in C_{k+3,\alpha}\), say). The authors prove the existence of a diffeomorphism u: \({\bar \Omega}\to {\bar \Omega}\) with \(u\in C_{k+1,\alpha}({\bar \Omega})\), solving \[ \det \nabla u=f>0\text{ in } \Omega;\quad u(x)=x\text{ on } \partial \Omega, \] if \(f\in C_{k,\alpha}({\bar \Omega})\), \(k\geq 0\), and \(\int f=| \Omega |.\)
The proof makes use of a deformation argument and of the solution (interesting in itself) to div v\(=g\) in \(\Omega\), \(v=0\) on \(\partial \Omega\) (if \(\int g=0)\) in Hölder spaces. Let us remark the possibility of presenting the solution in closed form by Bogovskij’s formula [see M. E. Bogovskij, Sov. Math., Dokl. 20, 1094-1098 (1979); translation from Dokl. Akad. Nauk SSSR 248, 1037-1040 (1979; Zbl 0499.35022) and W. Borchers and H. Sohr, Hokkaido Math. J. 19, No.1, 67-87 (1990)] for corresponding \(L_ p\)-estimates.
The second part of the paper gives another proof, which works with the help of the implicit function theorem in \(C_ k\)-spaces and allows less boundary regularity, but lacks the expected gain of one order of differentiability for the solution.
Reviewer: M.Wiegner

MSC:

35F30 Boundary value problems for nonlinear first-order PDEs
35A05 General existence and uniqueness theorems (PDE) (MSC2000)

Citations:

Zbl 0499.35022
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML

References:

[1] M. Abraham and R. Becker, Classical Theory of Electricity and Magnetism, Glasgow, 1950.
[2] Alpern, S., New proofs that weak mixing is generic, Inventiones Math., Vol. 32, 263-279, (1976) · Zbl 0338.28012
[3] Anosov, D. V.; Katok, A. B., New examples in smooth ergodic theory. ergodic diffeomorphisms, Trudy Moskov Mat. Obsc. Tom., Trans. Moscow Math. Soc., Vol. 23, 1-35, (1970) · Zbl 0255.58007
[4] Banyaga, A., Formes volume sur LES variétés à bord, Enseignement Math., Vol. 20, 127-131, (1974) · Zbl 0281.58001
[5] Coddington, E. A.; Levinson, N., Theory of ordinary differential equations, (1955), MacGraw-Hill New York · Zbl 0042.32602
[6] Dacorogna, B., A relaxation theorem and its application to the equilibrium of gases, Arch. Ration. Mech. Anal., Vol. 77, 359-385, (1981) · Zbl 0492.49002
[7] Greene, R. E.; Shiohama, Diffeomorphisms and volume preserving embeddings of non compact manifolds, Trans. Am. Math. Soc., Vol. 255, 403-414, (1979) · Zbl 0418.58002
[8] Hörmander, L., The boundary problems of physical geodesy, Arch. Ration. Mech. Anal., Vol. 62, 1-52, (1976) · Zbl 0331.35020
[9] Ladyzhenskaya, O. A.; Uraltseva, N. N., Linear and quasilinear elliptic equations, (1968), Academic Press New York · Zbl 0164.13002
[10] A. E. H. Love, Treatise on the Mathematical Theory of Elasticity, New York, 1944. · Zbl 0063.03651
[11] Meisters, G. H.; Olech, C., Locally one to one mappings and a classical theorem on schlicht functions, Duke Math. J., Vol. 30, 63-80, (1963) · Zbl 0112.37702
[12] Moser, J., On the volume elements on a manifold, Trans. Am. Math. Soc., Vol. 120, 286-294, (1965) · Zbl 0141.19407
[13] L. Tartar, private communication, 1979.
[14] Zehnder, E., Note on smoothing symplectic and volume preserving diffeomorphisms, Springer, Lect. Notes Math., Vol. 597, 828-855, (1976)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.